Personality change : Hi, can any one... - The Roy Castle Lu...

The Roy Castle Lung Cancer Foundation

4,807 members2,895 posts

Personality change

Partnerincrime profile image

Hi, can any one tell me if after having chemo and now having immunotherapy that it’s caused mood swings, and unexpected anger at the slightest thing

Total personality change, is this normal

4 Replies

Dear Partnerincrime

Sorry to hear about the mood swings and the changes in personality.

Chemotherapy or Immunotherapy can cause irritability, mood swings , anxiety or depression for some people, equally the symptoms could a delayed response to the cancer diagnosis.

It can be particularly challenging when the person becomes someone that you do not recognise.

If there are any other physical symptoms that you notice, e.g. balance, mobility, headaches or weakness then it would be advisable to get assessed by a doctor.

If the mood swings, personality changes is getting worse or impacting on relationships, you may wish to consider either speaking to the GP or perhaps enquire about counselling.

Some of these symptoms can be short term, however, whatever the duration, it can certainly be miserable both for the person and their loved ones.

This link from Macmillan support provides information on cancer and the emotions and advice on how to manage this: macmillan.org.uk/cancer-inf...

You may find this article of interest in personality changes in cancer: cancer.livebetterwith.com/b...

Hope you hear from others in the forum who have experienced this and offer support and encouragement.

If you would like to discuss anything you can either email us at lungcancerhelp@roycastle.org or call our free phone nurse led helpline number on 0800 358 7200 Monday to Thursday 0900-1700 and Friday 0900-1600.

Kind regards

The Roy Castle Support Team

Hi there, I was horrible when I first started treatment, but I don't think it was to do with the treatment, it was more the fear, what if it doesn't work etc, after my first scan I became better as I wasn't as shouty and upset around the house - hope that helps ... walking / crying / counselling all helped too! Best wishes with your treatment xx p.s I also think it started menopause (not sure from your name if your male or female) but I don't think that helped either!

Are steroids (dexamethazone) being given as an infusion or pill with treatment? Sometimes that can cause significant change in personality also.

Hi, never had mood swings or short temper but had what was called toxic reaction to the immunotherapy, I have to say at this point I did not have chimo, the reaction hit my joints and gastrict system causing me to have colitis, all together a very unpleasant time in my life, June saw me down to just over 9 stone from 11-6, having said all that I am now back up to weight and eating well, although still a bit weak, all thanks to my oncologist, the guys at the gastroenteritis department and also all at the N O C rehumetoid aruthritis ward. sorry for some of the spellings.

You may also like...